Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Dodge City, KS

May 10, 2022Clark County, Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 2022, 7:28 PM CDT for Clark County, Meade County, Seward County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2022, 7:28 PM CDT (00:28 UTC)
Expired
May 10, 2022, 8:30 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clark County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3865 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WUUS53 KDDC 110028
SVRDDC
KSC025-119-175-110130-
/O.NEW.KDDC.SV.W.0055.220511T0028Z-220511T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
728 PM CDT Tue May 10 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Seward County in southwestern Kansas...
  Meade County in southwestern Kansas...
  Western Clark County in southwestern Kansas...

* Until 830 PM CDT.

* At 727 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Beaver, moving north at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Meade State Park and Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 10071 3739 9986 3700 9997 3700 10081
TIME...MOT...LOC 0027Z 188DEG 40KT 3674 10038 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
2 follow-up statements
279 
WWUS53 KDDC 110048
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
748 PM CDT Tue May 10 2022

KSC025-119-175-110130-
/O.CON.KDDC.SV.W.0055.000000T0000Z-220511T0130Z/
Seward KS-Meade KS-Clark KS-
748 PM CDT Tue May 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN SEWARD...MEADE AND WESTERN CLARK COUNTIES...

At 748 PM CDT, a severe thunderstorm was located near Knowles, or 14
miles northeast of Beaver, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Meade, Kismet, Englewood, Meade State Park, Missler and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 10071 3739 9986 3700 9997 3700 10081
TIME...MOT...LOC 0048Z 201DEG 32KT 3692 10029 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
623 
WWUS53 KDDC 110120
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
820 PM CDT Tue May 10 2022

KSC025-119-175-110130-
/O.EXP.KDDC.SV.W.0055.000000T0000Z-220511T0130Z/
Seward KS-Meade KS-Clark KS-
820 PM CDT Tue May 10 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD...MEADE AND
WESTERN CLARK COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3735 10071 3739 9986 3700 9997 3700 10081
TIME...MOT...LOC 0120Z 188DEG 40KT 3724 10023 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:47 PM CDT, 41 minutes earlier.

Area forecast discussion, May 10, 6:47 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
647 PM CDT Tue May 10 2022

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday night)
Issued at 121 PM CDT Tue May 10 2022

Tonight a dryline will retrograde westward to the Colorado border
as a surface cold front lifts north across western Kansas. 850mb
warm air advection and 850-700mb moisture transport will also
improve across southwest Kansas overnight, especially near the
Oklahoma border, as an upper level disturbance lifts north across
west Texas towards western Kansas. This increasing moisture and
lift may give rise to a few overnight thunderstorms near and south
of the Dodge City area after midnight. Severe weather is not
expected but some gusty winds and possibly even small hail could
occur with a few of the strongest storms..should they develop.

On Wednesday the dryline is forecast to be located near the
Colorado border with gusty winds developing early in the day
across southwest Kansas. Models also indicating +60 degree surface
dew points will be advecting towards/into southwest Kansas by
late day. Given this increasing moisture along with afternoon
heating and location of the eastern edge of the 700mb temperature
gradient it currently appears that by late day a few scattered
thunderstorms will be possible near the surface boundary near the
Colorado border. 0-6km shear is forecast to be near 30 knots
perpendicular to the dryline at 00z Thursday. Based on this 0-6km
shear, mid level lapse rates, downdraft cape and 700-500mb dew
point depressions 10-15C, the main hazards late Wednesday will be
strong gusty winds and up to quarter size hail. Thunderstorms may
linger into the overnight period rather than dissipating after
sunset if the NAM ends up being correct with the 850mb warm air
advection and 850-700mb moisture transport developing towards
midnight. At this time ma currently leaning in that direction at
this time and keep a chance for convection going across southwest
Kansas through 09z Thursday given that an upper level trough will
be exiting the Rockies and starting to move out into the West
Central High Plains.

.LONG TERM...(Thursday through Tuesday)
Issued at 121 PM CDT Tue May 10 2022

On Thursday the upper level trough will lift northeast towards
Nebraska. A dryline will track east across western Kansas and a
surface cold front approaches from the north. Afternoon and
evening thunderstorms will once again be possible along these two
surface boundaries with the better forcing appearing to be focused
along the cold front across north central Kansas. 0-6km shear
appearing a little stronger at 00z Friday along with better mid
level lapse rates and upper level dynamics ahead of the upper
level trough so the potential exists that some of these storms
near the I70 corridor and locations east of a Ness City to
Greensburg line late Thursday may be severe with golfball size
hail or larger and strong gusty winds being the main hazards.

Cooler air and gusty northeast winds will be possible behind this
cold front as it crosses southwest Kansas late Thursday night .

On Friday this cold front will briefly stall out across south
central Kansas and northwest Oklahoma. 850mb temperature trends
north of this boundary supports temperatures mainly in the 80s but
the main question today, Tuesday, is where this surface boundary
will be located late Friday/Friday night because there will be
another chance for thunderstorms near this boundary.

On Saturday as reinforcement of cooler air will settle into
southwest Kansas as an area of high pressure begins to build into
the area from the northwest. Highs Saturday are expected to range
from the upper 70s to mid 80s with the coolest temperatures being
located across north central Kansas.

On Sunday an upper level ridge will develop across the western
United States as a northern branch upper level trough embedded in
the northwesterly flow, east of the upper ridge, approaches late
day. This will bring with it at least an increase in cloud cover
and possibly even a few scattered thunderstorms.

Early next week a warming trend can be expected across southwest
Kansas as the upper level ridge builds into the Rockies, westerly
downslope flow improves and 850mb temperature warms through the
teens and back into the lower 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue May 10 2022

Isolated to widely scattered thunderstorms will move slowly
northward out of the Texas Panhandle, across the Oklahoma
Panhandle, and possibly into southern portions of southwest
Kansas later this evening, potentially affecting KLBL generally
after 05Z. Otherwise, VFR conditions are expected to prevail in
vicinity of all TAF sites through early Wednesday afternoon.
South-southeasterly winds around 10 to 20kt will persist through
early Wednesday morning as a warm front lifts back north across
western Kansas. Southerly winds are then expected to increase 15
to 30kt after 12Z as a surface low strengthens in southeast
Colorado.

&&

.FIRE WEATHER...
Issued at 143 PM CDT Tue May 10 2022

Critical or Near Critical Fire Weather Conditions Possible
Thursday. A dryline will move east of highway 283 on Thursday.
Hot, dry and windy conditions can be expected west of this
dryline. Humidity values will fall back into the teens and may
bottom out between 5 and 10 percent west of a Garden City to
Liberal line Thursday afternoon. These low humidity values
combined with a gusty southwest wind of 20 to 30 mph will create
dangerous fire conditions. Fires can escape control and be
difficult to control. A Fire Weather Watch is in effect Thursday
afternoon and Thursday evening west of a Garden City to Liberal
line.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  92  67  92 /  20  20  20  10
GCK  62  93  64  93 /  20  20  20  10
EHA  60  91  62  94 /  10  30  20   0
LBL  63  92  63  94 /  30  20  20  10
HYS  64  93  68  91 /   0  10  20  20
P28  67  92  69  94 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ061-062-074-075-084-085.

Red Flag Warning until 10 PM CDT this evening for KSZ074-075-084-
085.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
FIRE WEATHER...Burgert
Hazardous weather outlook, May 10, 3:34 AM CDT, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Tue May 10 2022

KSZ030-031-043>046-061>066-074>081-084>090-110845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Tue May 10 2022 /234 AM MDT Tue May 10 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
---------------- Elevated fire danger today will be confined to
 areas from Johnson to Liberal on south and west. Winds will be
 light out of the north for most of the day but expect a shift
 back to the south in the afternoon and increasing to 15-25 mph
 with gusts to 35 and relative humidity values less than 15%.
 Later tonight storms coming out of Oklahoma could produce brief
 downburst winds to 60 mph as they weaken after sunset mainly for
 areas along the Oklahoma border.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Storms are possible both Wednesday and Thursday with the potential
for hail and downburst winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:22 PM CDTSpecial Weather StatementDDCClark38 min
May 10, 8:55 PM CDTSpecial Weather StatementDDCClark50 min
May 10, 9:06 PM CDTSpecial Weather StatementDDCMeade, Seward, Stevens54 min
May 10, 11:51 PM CDTSpecial Weather StatementDDCClark, Ford, Gray, Haskell, Meade, Seward39 min
May 11, 12:59 AM CDTHigh Wind WarningDDCClark, Finney, Ford, Grant, Gray, Haskell and 6 more4 hr
May 11, 2:54 PM CDTRed Flag WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more30 hr
May 11, 6:02 PM CDTSpecial Weather StatementDDCStanton58 min
May 11, 6:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.